If you’ve become dependent on etizolam, it’s important to seek medical help as soon as you start feeling withdrawal symptoms. Like other central nervous system (CNS) depressants, etizolam can cause potentially dangerous withdrawal symptoms that require medical treatment.
Though it’s not a benzodiazepine (or benzo) from a chemical standpoint, it does cause many of the same withdrawal symptoms as benzos. If you stop using the drug, your brain and body will need to readjust its chemical balance. In the meantime, you’ll feel the deficiencies that are caused by the sudden absence of etizolam. If you abruptly stop using it, you’re likelier to experience severe, dangerous symptoms. But if you wean off the drug, you may still experience some symptoms.
As a depressant, etizolam suppresses excitability in your nervous system. But over time, your body gets used to it by adapting its own brain chemistry and increasing the number of excitatory chemicals it releases. When you stop taking the drug, the increased excitatory chemical levels send your nervous system into overdrive, which make you feel overstimulated.
Here are some of the more common withdrawal symptoms of etizolam:
- Sleep disturbances
- Panic attacks
- Lack of focus
- Weight loss
- Muscle aches
More severe symptoms can occur if you’ve been dependent on etizolam for a long time, then suddenly stop using it. It’s even more likely if you’re dependent on a high dose of the drug.
Severe symptoms can include seizures that suddenly occur, which usually come in two phases:
- The tonic phase, which is characterized by the muscles stiffening and a loss of consciousness.
- The clonic phase, which involves rapid muscle contraction and relaxation that causes violent shaking.
These seizures are especially dangerous if you’re up and moving around, operating a vehicle, or swimming.
Etizolam can also cause delirium tremens, which is a medical condition that’s characterized by sudden and severe confusion, body tremors, agitation, panic, hallucinations, and restlessness. Without medical treatment, delirium tremens can be fatal. Since both of these conditions can come on suddenly and cause serious medical emergencies, the safest way to go through detox is to seek medical treatment before withdrawal symptoms start occurring.
Etizolam Withdrawal Timeline
If you run out of the drug or decide to quit, it’s important to know how long it will take before the first and last symptoms occur, especially if you stop using it before you’ve found medical attention. However, several factors can affect the timeline in which you experience etizolam withdrawal symptoms, and how long they last. The most influential factor is the length of time you’ve been dependent on the drug.
Typically, the longer you’ve been using the drug, the more tolerance you’ll build up. If you have a high tolerance, you may use a larger dose, which means your brain may have a more intense reaction to the sudden loss of large doses of etizolam.
On the other hand, it may take a long time for you to experience withdrawal symptoms if you’ve been using a smaller dose.
Your timeline might also be affected by the use of other drugs or alcohol. If you’ve been using etizolam recreationally, it’s possible that you’ve been encountering it in settings where people are drinking and doing other drugs. Mixing etizolam with drugs like alcohol or benzodiazepines can make its effects more powerful. This impact can increase your risk of withdrawal, but it can also cause you to build up more of a dependence.
The size of your last dose can also influence the time it takes for your first withdrawal symptoms to show up. A larger dose than you’re used to will stave off withdrawal symptoms, but it can also increase your overdose risk. A smaller dose can make your withdrawal symptoms occur more quickly.
Though there are many variables along any withdrawal timeline, symptoms typically follow a similar pattern after you stop using etizolam. Here’s the most common timeline for etizolam withdrawal:
First Withdrawal Symptoms
You will start feeling your first withdrawal symptoms a few hours after you stop using it. You may first experience “rebounding” symptoms, especially if you started taking the drug to combat insomnia or anxiety. Rebounding refers to a return of symptoms that the drug was designed to remedy. You may become irritable and anxious, and you may have trouble sleeping.
Over the next few days, your symptoms will intensify and slowly reach their peak around day three. Symptoms can include nausea, vomiting, dry-heaving, tremors, insomnia, anxiety, and panic.
After their peak, your symptoms will start subsiding, and your body will slowly return to normal. The physical symptoms are usually the first to disappear, but anxiety, irritability, and insomnia may linger longer. In some cases, anxiety and other psychological issues may require treatment to be fully addressed, and if they are ignored, they can last much longer. Cravings can also last longer than other symptoms, so treatment may be required to learn how to deal with and resist cravings.
Detoxification means the end of withdrawal and chemical dependency, but it doesn’t mean the end of addiction, which is a chronic disease that affects the reward center of the brain. Therefore, you may still have triggers and cravings that compel you to use the drug in the future. The full continuum of care in addiction treatment can help you learn how to manage high-risk situations, triggers, and cravings.
Treating Etizolam Dependence
With the right team and treatments on your side, etizolam addiction and dependence can be safely and effectively treated. The safest way to address dependence is to go through a medical detox program. In this program, medical professionals will continually monitor your health 24/7 throughout your stay. You could be in the detox for five to ten days, depending on the severity of your addiction and other medical problems that may be present. During your stay, you will become prepared for the level of care you’ll complete after detox. Throughout the process, you may be treated with medications to help wean you off the drug..
Detox centers may also have clinicians on staff that can help connect you to the next level of care that’s appropriate for your needs. Medical detox is the highest level of care in addiction treatment, but it’s only the first level. If you still have high-level medical or psychological needs, you may go through an inpatient treatment program. If you’re able to live on your own, you may go through an outpatient program that can involve as much as 12 hours of treatment a day or as few as nine hours of treatment per week.
Seeking Help For Etizolam Withdrawal
Is your loved one struggling with etizolam abuse or addiction? Are you? If so, it’s important for you to treat it with the seriousness it requires and get help before it’s too late.